Existence principles for differential equations and systems of equations

  • John W. Lee
  • Donal O’Regan
Part of the NATO ASI Series book series (ASIC, volume 472)


These lectures cover basic existence and sometimes uniqueness principles for systems of ordinary differential equations and for equations in Banach spaces. The existence principles are established by means of topological methods based on nonlinear alternatives for compact maps and for contractive maps. The initial analysis treats both classical and Carathéodory problems on compact intervals simultaneously and in a classical setting by recasting the boundary value problem as an equivalent integro-differential equation. Later problems with more general singularities and/or unbounded intervals are treated.


Banach Space Nonlinear Boundary Condition Fixed Point Problem Lebesgue Dominate Convergence Theorem Nonlinear Alternative 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Bailey, P.B., Shampine, L.F. and Waltman, P.E., Nonlinear Two Point Boundary Value Problems, Academic Press, New York, 1968.zbMATHGoogle Scholar
  2. [2]
    Barbu, V., Nonlinear Semigroups and Differential Equations in Banach Spaces, Nord-hoff, Groningen, 1981.Google Scholar
  3. [3]
    Baxley, J.V., Existence and uniqueness for nonlinear boundary value problems, J. Math. Anal Appl. 147 (1990), 122–133.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4]
    Bebernes, J.W., A simple alternative problem for finding periodic solutions of second order ordinary differential equations, Proc. Amer. Math. Soc. 42 (1974), 121–127.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [5]
    Bebernes, J.W. and Jackson, L.K., Infinite interval problems for y″ = f(t,y), Duke Math. J. 34 (1967), 37–47.MathSciNetCrossRefGoogle Scholar
  6. [6]
    Bernstein, S., Sur le équations du calcul des variations, Ann. Sci. Ecole Norm. Sup. 29 (1912), 431–485.MathSciNetzbMATHGoogle Scholar
  7. [7]
    Bielecki, A., Une remarque sur la méthode de Banach-Caccioppoli-Tikhonov, Bull. Acad. Polon. Sci. 4 (1956), 261–268.MathSciNetzbMATHGoogle Scholar
  8. [8]
    Bobisud, L.E., Calvert, J.E. and Royalty, W.D., Some existence results for singular boundary value problems, Differential Integral Equations 6 (1993), 553–571.MathSciNetzbMATHGoogle Scholar
  9. [9]
    Bobisud, L.E., O’Regan, D. and Royalty, W.D., Solvability of some nonlinear boundary value problems, Nonlinear Anal. 12 (1988), 855–869.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    Callegari, A. and Nachman, A., Some singular nonlinear differential equations arising in boundary layer theory, J. Math. Anal. Appl. 64 (1978), 96–105.MathSciNetzbMATHCrossRefGoogle Scholar
  11. [11]
    Callegari, A. and Nachman, A., A nonlinear singular boundary value problem in the theory of pseudoplastic fluids, SIAM J. Appl. Math. 38 (1980), 275–281.MathSciNetzbMATHCrossRefGoogle Scholar
  12. [12]
    Carathéodory, C., Vorlesungen üher reelle Funktionen, Dover, New York, 1948.Google Scholar
  13. [13]
    Chan, C.Y. and Hon, Y.C., Computational methods for generalised Emden Fowler models of neutral atoms, Quart. Appl. Math. 46 (1988), 711–726.MathSciNetzbMATHGoogle Scholar
  14. [14]
    Coddington, E. and Levinson, N., The theory of Ordinary Differential Equations, McGraw-Hill, New York, 1955.Google Scholar
  15. [15]
    Dugundji, J. and Granas, A., Fixed Point Theory, Monografie Matematyczne, PWN, Warsaw, 1982.zbMATHGoogle Scholar
  16. [16]
    Dunninger, D.R. and Kurtz, J.C., Existence of solutions for some nonlinear singular boundary value problems, J. Math. Anal. Appl 115 (1986), 396–405.MathSciNetCrossRefGoogle Scholar
  17. [17]
    Fink, A.M., Gatica, J.A., Hernandez, G.E. and Waltman, P., Approximation of solutions of singular second order boundary value problems, SIAM J. Math. Anal. 22 (1991), 440–462.MathSciNetzbMATHCrossRefGoogle Scholar
  18. [18]
    Frigon, M., Sur l’existence de solutions pour l’équation différentielle u'(z) = f(z,u(z)) dans un domaine complexe, C. R. Acad. Sci. Paris 310 (1990), 819–822.MathSciNetzbMATHGoogle Scholar
  19. [19]
    Frigon, M., Application de la théorie de la transversalité topologies à des problèmes non lineaires pour des équations différentielles ordinaires, Dissertationes Math.(Rozprawy Mat.) 296 (1990), 1–79.MathSciNetGoogle Scholar
  20. [20]
    Frigon, M., Granas, A. and Guennoun, Z., Sur l’intervalle maximal d’existence de solutions pour des inclusions différentielles, C R. Acad. Sci. Paris 306 (1988), 747–750.MathSciNetzbMATHGoogle Scholar
  21. [21]
    Frigon, M. and Lee, J.W., Existence principles for Carathéodory differential equations in Banach spaces, Topoi. Methods Nonlinear Anal. 1 (1993), 95–111.MathSciNetzbMATHGoogle Scholar
  22. [22]
    Furi, M. and Pera, P., A continuation method on locally convex spaces and applications to ordinary differential equations on noncompact intervals, Ann. Polon. Math. 47 (1987), 331–346.MathSciNetzbMATHGoogle Scholar
  23. [23]
    Gaines, R.E. and Mawhin, J., Coincidence Degree and Nonlinear Differential Equations, Lecture notes in Math. 568, Springer-Verlag, New York, 1977.zbMATHGoogle Scholar
  24. [24]
    Gatica, J.A., Oliker, V. and Waltman, P., Singular nonlinear boundary value problems for second order ordinary differential equations, J. Differential Equations 79 (1989), 62–78.MathSciNetzbMATHCrossRefGoogle Scholar
  25. [25]
    Granas, A., Continuation method for contractive maps, to appear.Google Scholar
  26. [26]
    Granas, A. and Guennoun, Z., Quelques résultats dans la théorie de Bernstein-Carathéodory de l’équation y″ = f(t,y,y′), C. R. Acad. Sci. Paris 306 (1988), 703–706.MathSciNetzbMATHGoogle Scholar
  27. [27]
    Granas, A., Guenther, R.B. and Lee, W.J., Nonlinear boundary value problems for ordinary differential equations, Dissertationes Math. (Rozparwy Mat.) 244, Warsaw, 1985.Google Scholar
  28. [28]
    Granas, A., Guenther, R.B. and Lee, J.W., Existence principles for classical and Carathéodory solutions of nonlinear systems and applications, in: Differential Equations and Applications (Columbus, OH, 1988) (A. R. Aftabizadeh, ed.) vol. 1, Ohio Univ. Press, Athens, OH, 1989, 353–364.Google Scholar
  29. [29]
    Granas, A., Guenther, R.B. and Lee, J.W., Some general existence principles in the Carathéodory theory of nonlinear differential systems, J. Math. Pures Appl. 70 (1991), 153-196.MathSciNetzbMATHGoogle Scholar
  30. [30]
    Granas, A., Guenther, R.B., Lee, J.W. and O’Regan, D., Boundary value problems on infinite intervals and semiconductor devices, J. Math. Anal. Appl. 116 (1986), 335-348.MathSciNetzbMATHCrossRefGoogle Scholar
  31. [31]
    Hartman, P., Ordinary Differential Equations, Wiley, New York, 1964.zbMATHGoogle Scholar
  32. [32]
    Lakshmikantham, V. and Leela, S., Nonlinear differential equations in abstract spaces, Pergamon Press, New York, 1981.zbMATHGoogle Scholar
  33. [33]
    Lasota, A. and Yorke, Y.A., Existence of solutions of two point boundary value problems for nonlinear systems, J. Differential Equations 11 (1972), 509–518.MathSciNetzbMATHCrossRefGoogle Scholar
  34. [34]
    Lee, J.W. and O’Regan, D., Topological transversality: applications to initial value problems, Ann. Polon. Math. 48 (1988), 31–36.MathSciNetGoogle Scholar
  35. [35]
    Lee, J.W. and O’Regan, D., Existence results for differential delay equations II, Nonlinear Anal. 17 (1991), 683–702.MathSciNetzbMATHCrossRefGoogle Scholar
  36. [36]
    Lee, J.W. and O’Regan, D., Existence results for differential equations in Banach spaces, Comment. Math. Univ. Carolin. 34 (1993), 239–251.MathSciNetzbMATHGoogle Scholar
  37. [37]
    Lindelöf, E., Sur l’application des méthodes d’approximations successives à l’étude des intégrates réelles des équations différentielles ordinaires, J. Math. Pures Appl. (4) 10 (1894), 117–128.Google Scholar
  38. [38]
    Liouville, J., Sur le dévelopement des fonctions ou parties de fontions en séries, etc Second Mémoire, J. Math. Pures Appl. (1) 2 (1837), 16–35.Google Scholar
  39. [39]
    Luning, CD. and Perry, W.L., An iterative technique for solutions of the Thomas Fermi equation utilizing a nonlinear eigenvalue problem, Quart. Appl. Math. 35 (1977), 257–268.MathSciNetzbMATHGoogle Scholar
  40. [40]
    Luning, CD. and Perry, W.L., Positive solutions of negative exponent generalized Emden-Fowler boundary value problems, SIAM J. Math. Anal. 12 (1981), 874–879.MathSciNetzbMATHCrossRefGoogle Scholar
  41. [41]
    Luning, CD. and Perry, W.L., Iterative solutions of negative exponent Emden Fowler problems, Internat. J. Math. Math. Sci. 13 (1990), 159-164.MathSciNetzbMATHCrossRefGoogle Scholar
  42. [42]
    Martin, R.H., Nonlinear Operators and Differential Equations in Banach Spaces, Wiley, New York, 1976.zbMATHGoogle Scholar
  43. [43]
    Mawhin, J., Functional analysis and boundary value problems, MAA Studies in Math. 14 (1977), 128–168.Google Scholar
  44. [44]
    Mawhin, J., Topological degree methods in nonlinear boundary value problems, CBMS Regional Conf. Series in Math. 40, American Mathematical Society, Providence RI, 1979.zbMATHGoogle Scholar
  45. [45]
    Na, T.Y., Computational Methods in Engineering Boundary Value Problems, Academic Press, New York, 1979.zbMATHGoogle Scholar
  46. [46]
    O’Regan, D., Ordinary differential equations in the complex domain via topological trans vers ality, J. Differential Equations 67 (1987), 111–121.MathSciNetzbMATHCrossRefGoogle Scholar
  47. [47]
    O’Regan, D., Positive solutions to singular boundary value problems with at most linear growth, Appl. Anal. 49 (1993), 171–196.MathSciNetzbMATHCrossRefGoogle Scholar
  48. [48]
    O’Regan, D., Theory of Singular Boundary Value Problems, World Scientific, Singapore, 1994.zbMATHCrossRefGoogle Scholar
  49. [49]
    Peano, G., Démonstation de l’intégrabilité des équations différentielles ordinaires, Math. Ann. 37 (1890), 182–228.MathSciNetzbMATHCrossRefGoogle Scholar
  50. [50]
    Picard, E., Mémoire sur la théorie des équations aux derivées partielles et la méthode des approximations successives, J. Math. Pures Appl. (4) 6 (1890), 145–210.Google Scholar
  51. [51]
    Picard, E., Sur l’application des méthodes d’approximations successives à l’étude de certaines équations differentielles ordinaires, J. Math. Pures Appl. (4) 9 (1893), 217–271.Google Scholar
  52. [52]
    Poincaré, H., Sur certaines solutions particulières du problème des trois corps, Bull. Astronom. 1 (1884), 65–74.Google Scholar
  53. [53]
    Poincaré, H., Sur un théorème de géométrie, Rend. Circ. Mat. Palermo 33 (1912), 357–407.CrossRefGoogle Scholar
  54. [54]
    Schmitt, K. and Thompson, R., Boundary value problems for infinite systems of second order differential equations, J. Differential Equations 18 (1975), 277–295.MathSciNetzbMATHCrossRefGoogle Scholar
  55. [55]
    Taliaferro, S., A nonlinear singular boundary value problem, J. Nonlinear Anal. 3 (1979), 897–904.MathSciNetzbMATHCrossRefGoogle Scholar
  56. [56]
    Wang, J. and Jiang, J., The existence of positive solutions to a singular nonlinear boundary value problem, J. Math. Anal. Appl. 176 (1993), 322–329.MathSciNetzbMATHCrossRefGoogle Scholar
  57. [57]
    Wintner, A., The nonlocal existence problem for ordinary differential equations, Amer. J. Math. 67 (1945), 277–284.MathSciNetzbMATHCrossRefGoogle Scholar
  58. [58]
    Yosida, K., Functional Analysis, Springer-Verlag, Berlin, 1980.zbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1995

Authors and Affiliations

  • John W. Lee
    • 1
  • Donal O’Regan
    • 2
  1. 1.Department of MathematicsOregon State UniversityCorvallisUSA
  2. 2.Department of MathematicsUniversity College GalwayGalwayIreland

Personalised recommendations